Blog entry #1003. Wow. That's a lot of writing. A lot of living.
When I woke up this morning, feeling the familiar dull pain behind my eyes that grows into a mild headache for the past week (or longer), I wondered WHY. It is so tiring and debilitating to live with a dull headache on an almost daily basis.
This round of headaches is most likely from the weaning I am doing from the Lamictal. I am supposed to wean off of it in order to start a daily migraine medicine. The irony of it all.
Last time I tried weaning from Lamictal, about five years ago, it was horrendous, and I couldn't go through with it. I had to go back on it. My body literally could not function on any normal basis without it. I was hallucinating, having horrific nightmares, vomiting, having anger that is like an out-of-body experience, and finally a sort of psychotic break that made me go to a specialist who told me not to go off it. Not yet.
I researched my blog to find a few posts about it, back in 2011:
~ ~ ~ ~ ~ ~ ~ ~ ~ ~ ~ ~ ~ ~ ~ ~ ~ ~ ~ ~ ~ ~ ~
November 30, 2011:
A few weeks ago I wrote about an awful day that I had regarding the wean off Lamictal. I am referring to this post.
Well, that particular day was hell.I had what felt like a psychotic breakdown. I can't write all the details. I didn't have enough Lamictal in my system, and whatever it was that the Lamictal was stomping down, came up for air. Call it PTSD, but whatever you want to call it, it was deep, dark, and bad. It was triggered by a friend who was angry at me. I couldn't digest that anger like a regular person would be able to. It wasn't terrible anger, just your run-of-the-mill built-up anger from a friend to a friend. These things get worked out and pass in good friendships, like this particular one is.
But that day, with the Lamictal at an all time low of 5mg (down from 150mg, mind you), I broke at the appearance of this friend's anger. It was a day that, before this phone call, I had been dealing with nausea, throwing-up, and hallucinations from the withdrawal. I later apologized to her for having my breakdown "on her".The break was horrendous. I couldn't write about it then. Only yesterday, at my psychologist's (Lily, my once-every-two-weeks visit) office did it all come up again.The next day after the psychotic break, as I am calling it, I went to a specialist; a psychiatrist who specializes in psych meds. He simply told me that: if it is awful on this low dose of Lamictal, than go to a higher dose. He explained to me that not everyone can go off medicines just-like-that. What about the contraindication with the Lyrica? Well, he said, on a low dose of the Lamictal, it isn't so bad. Is it *ideal*? No."But", he said, "is any of this ideal?" Any other drugs he thought of to switch-to would have been, he said, much more toxic for me.So I am now on a low dose of Lamictal-- 25mg. I am mostly stable, thank Gd.But, I am more tired, and I am more depressed. That very well be because of going down so drastically on Lamictal. I haven't been depressed like this in a long time, you know? I'll make an appointment with my regular psychiatrist. It's just that I don't like her so much, but she is the drug decision-maker.None of this is ideal.
~My pain is, I'd say, 75% under control. The Fentanyl patches are at the right dose, thank Gd.~The new cream seems to be the right one for Gapey's perma-rash... it is getting lighter and doesn't hurt/itch anymore. The graft is getting better....
~ ~ ~ ~ ~ ~ ~ ~ ~ ~ ~ ~ ~ ~ ~ ~ ~ ~ ~ ~
There are many articles and blogs about withdrawing from Lamictal. It's pretty nasty stuff. Here is one of the more scientific ones: http://www.lamictalanticonvulsant.com/withdrawal.html
|For many years I have been taking 150 mg per day|
I have been on it for NINE years. One attempt at going off, and I couldn't do it. I was on Fentanyl at the time, though, so that may have complicated things. I have had 150 mg of Lamictal in my system more or less for the 9 years since the PTSD came about.
I recently got to 50 am/50 pm, which is what I am supposed to be on in order to start the migraine medicine (Depilept). But as I am starting the migraine meds, I am supposed to keep weaning from the Lamictal until it is totally gone.
For a long time I have been convinced that I no longer need the Lamictal, but there is always too much going on in my life to randomly wean from such a strong drug. I have been through many weanings of hard drugs, we know that. It always sucks, we know that, too.
I am having some adverse effects from the Lamictal weaning, mainly headaches, which I have so often anyway that I don't know what to attribute them to. Yesterday and today, though, I had unbelievable tiredness. I basically slept all day today, but also needed analgesics to ward off a migraine. I took a sleeping pill in the middle of the day, which I never do, but I knew I needed deep sleep or the migraine would come on strong. My body literally forgot how to sleep deeply on it's own. I honestly do not know how I am ever going to go off the also 9 years of sleeping pills. It will probably be the next weaning. I am terrified of it.
Yesterday a friend came over. She has also had her share of horrendous medical things. But she went right back to work as soon as she could. She has been through a lot over the years since her medical crisis, but through it all she maintained her work. She told me very strongly that my biggest problem is that I never got back to work. I need to work, she says, in order to get back on my feet finally, and be back in life. I tried to explain to her why that is OK for her, but it hasn't been successful for me. She admitted that she doesn't have the medicine thing going on... she never had to take any hard drugs after her medical crisis. She also never needed another operation since that one. I've had 7 others, and lots of hard medicines. It's not a competition, but it is hard for me to come to terms, STILL, that I do not work. Especially because I miss my work, and know I'd be good at either of them (my careers) if I were to return. I tried to explain to her that I really cannot be responsible to someone else besides my family. That I can't always show up, no matter how important the expectations are. On my plate now is all I can handle. She says that if I had more on my plate, I'd handle it, too, it's just a matter of perspective.
But she doesn't have my particular set of circumstances. My problem is that I can't say that it's because of this (X) condition or disease that I am not working. I don't have any chronic diseases or illnesses. I don't have a label for why I am how I am. I just know that ever since I had necrotizing fasciitis in 2007 I have never been the same. Serious diseases and surgeries throughout the years, the medicine trials, going on then off them, the consistent pain, it all takes a terrible toll on one.
Oh, speaking about pain, my newest surgery on the right hip (not quite a year ago) is hurting a lot these days. I assume it is from the weaning. When I weaned from the migraine analgesics also the hip pain flared up.
And the restless leg syndrome is alive and kicking... also a result of weaning. Makes sleeping just that much harder. Nervous systems do not like weaning from drugs.
My fantasies of working again are ruminating in my head. I could do birth preparation courses... that is on my time, not answering to someone else's schedule. I built an awesome course years ago.
About playing music again, I feel it is too big of a job. Hard to get to a decent level again, and too many people to be answering to, too many people depending on you. But the question is, should I push myself to work? I haven't yet. My kids are my work.... and it's quite full time.
My health is my work. I wish it wasn't. Maybe when I am off the Lamictal, and if the migraine medicine really works as a prophylactic, I may be available to work again. One day at a time. The hill before me is weaning off the Lamictal... and I foresee it being a very difficult climb. But when I get there, I will be so relieved. I came off of five years of Fentanyl... a class "a" narcotic. I can do this. I hope. It's scary, though, knowing what I know about this particular medicine.
I need to get back to the gym.
My mother passed away about 7 weeks ago, and I am still in shock, and at times a bit like paralyzed with that reality.
My house was robbed, and my gym clothes have mysteriously vanished. Completely vanished. The robbers stole many types of things that robbers steal, but my gym outfit? Yet, I cannot find it anywhere. I had to put back together my closets, one piece of clothing at a time after the robbery, I know exactly what is in there. I have checked everywhere. Really? Steal my gym clothes? Well, we'll put it on the insurance claim.
I can go back to the gym anyway, And go I must. It'll probably help the leg pain, too.